Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 8, 2009, 6:21 AM EDT for Campbell County, Scott County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 6:21 AM EDT (10:21 UTC)
- Expired
- May 8, 2009, 6:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:37 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 8, 3:37 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT FRI MAY 8 2009 .SHORT TERM (TODAY AND TONIGHT)... CONVECTION ACROSS SRN IN/IL SHOULD MOVE INTO THE NORTHERN PORTIONS OF OUR AREA IN THE MORNING. NO SEVERE THREAT IS EXPECTED AT THIS TIME AS THE CONVECTION SHOULD BE WEAKENING AS IT MOVES EAST. A SECOND SHORTWAVE TROUGH IS MOVING OUT OF THE CENTRAL ROCKIES AND WILL AFFECT OUR AREA THIS AFTERNOON/EVENING. MODELS INDICATE SOME GOOD INSTABILITY DEVELOPING IN THE SOUTHERN AND CENTRAL TN VALLEY AHEAD OF THE VORT MAX. WILL HAVE LIKELY SHWRS/TSTMS ACROSS THE ENTIRE AREA IN THE LATE AFTERNOON/EVENING. SEVERE POTENTIAL LOOKS GOOD WITH LI AROUND -5 AND CAPE AROUND 1500 J/KG IN NAM FORECAST SOUNDINGS. DAMAGING WINDS AND HAIL SHOULD BE THE MAIN THREATS. A STRENGTHENING 850 MB JET WILL PROVIDE A GOOD SUPPLY OF MOISTURE OVERNIGHT...AND UPPER DIFFLUENCE ALOFT WILL PROVIDE LIFT ACROSS ERN KY/WV. HEAVY RAIN POTENTIAL LOOKS GOOD JUST TO THE NORTH OF OUR AREA. THE SW VA COUNTIES COULD SEE SOME HEAVY RAIN IF THE PRECIP AXIS ENDS UP BEING A BIT FARTHER SOUTH. .LONG TERM (SATURDAY THROUGH THURSDAY)...COLD FRONT TRACKING THROUGH THE CWA ON SATURDAY. SHOULD HAVE ADEQUATE MOISTURE AND LIFT TO BUMP UP POPS TO 50-60 PERCENT FOR SATURDAY. THE FRONT LINGERS INTO SATURDAY NIGHT AND SUNDAY...WILL CONTINUE THE CHANCE POPS FOR BOTH PERIODS WITH THE BEST CHANCES IN OUR SOUTHERN ZONES NEAREST TO THE FRONT AND WHERE THE DEEPEST MOISTURE RESIDES. THE UPPER TROUGH FOLLOWS ON MONDAY...WILL KEEP SLIGHT CHANCE POPS GOING FOR MONDAY. HIGH PRESSURE FOLLOWS BRINGING DRY WEATHER FOR TUESDAY AND WEDNESDAY. ANOTHER FRONT APPROACHES THE AREA ON THURSDAY. WITH STILL MUCH UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCE POPS FOR THURSDAY. STAYED NEAR GUIDANCE NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 84 66 79 60 73 / 60 60 50 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 81 66 78 58 72 / 70 70 50 40 30 OAK RIDGE, TN 80 66 78 57 71 / 70 70 50 40 30 TRI CITIES AIRPORT, TN 77 61 76 55 71 / 70 70 50 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/GH
Hazardous weather outlook, May 8, 3:22 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 322 AM EDT FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY THROUGH SUNDAY.
In the hours before
Special weather statement, May 8, 6:11 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 611 AM EDT FRI MAY 8 2009 TNZ012-013-035-081115- CAMPBELL-MORGAN-SCOTT- 611 AM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND SCOTT COUNTIES... AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT 45 MPH. PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:43 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 47 min |
| May 8, 7:30 AM EDT | Flash Flood Warning | MRX | Campbell, Morgan, Scott | 60 min |
| May 8, 8:07 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more | 53 min |
| May 8, 8:24 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane, Sevier | 51 min |
| May 8, 9:10 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more | 50 min |
| May 8, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 55 min |
| May 8, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 53 min |
| May 8, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe | 59 min |
| May 8, 4:58 PM EDT | Tornado Warning | MRX | Blount, McMinn, Monroe | 62 min |
| May 8, 5:15 PM EDT | Tornado Warning | MRX | Morgan, Scott | 60 min |
| May 8, 5:51 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Union | 54 min |
| May 8, 6:38 PM EDT | Tornado Warning | MRX | Campbell, Claiborne, Grainger, Union | 52 min |
| May 8, 7:26 PM EDT | Tornado Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 64 min |
| May 8, 10:11 AM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.